SAN FRANCISCO – , new research shows.
Emotional blunting can be described as feeling emotionally flat and incapable of finding pleasure. The patient may feel less sadness, guilt, or hopelessness, but that may come at the cost of feeling less joy, surprise, and happiness. Some people with SSRI-induced blunting even report caring less about important relationships.
It’s an issue that needs greater attention, study investigator Mujeeb U. Shad, MD, with Valley Health Services and University of Nevada, Las Vegas, said in an interview.
“Patients may come to the clinic and report feeling emotionally and cognitively flat and not be taken seriously by their provider, but they are genuinely reporting something that is happening to them and decreasing their quality of life,” Dr. Shad explained.
The study was presented at the annual meeting of the American Psychiatric Association.
Dr. Shad said that the genesis for the study came from a resident who noticed that many patients receiving SSRIs reported feeling better and not as bothered by the depression, yet, at the same time, they felt something was “missing. Their families would say, ‘You’re better but you’re not the same person.’ ”
To investigate further, the researchers did a “scoping review” of 25 original studies that assessed antidepressant-related emotional blunting. Until now, there hasn’t been a systematic review of this issue, Dr. Shad said.
Ten of the studies looked at the role of SSRIs in emotional blunting, whereas the other 15 looked at serotonin-norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants (TCAs), and second-generation antipsychotic medications.
The results of the review show that emotional blunting is a significant patient-reported concern. It often presents as a subjective complaint of changed personality, feeling a lesser intensity of overall emotions, and the manifestation of not being oneself often attributed to antidepressant use, the researchers found. Emotional blunting was more commonly associated with SSRIs than with the other medications in the studies.
Common clinical strategies to manage antidepressant-induced emotional blunting reported in the literature include dose reduction or switching to a different antidepressant class; however, the literature did not make the distinction between emotional blunting as a primary symptom of depression or an adverse effect of antidepressants.
Dr. Shad said that there is a need to develop valid and reliable measures to assess emotional blunting related to antidepressants.
He noted that optimal patient care should include pre- and posttreatment assessment of emotional blunting. One useful tool is the Oxford Questionnaire on the Emotional Side-Effects of Antidepressants.
Can’t get to the top
Jacob Cross, MD, who wasn’t involved in the study, said that he has seen the impact of antidepressant-related emotional blunting first-hand.
“I’ve had multiple patients report emotional blunting on antidepressant therapy,” Dr. Cross, with the department of psychiatry, Rush Medical College, Chicago, said.
“These patients feel like their emotions are not as high and not as low; so they experience directional improvement, but they’re still not feeling like they can get that top peak emotion. It’s kind of similar to anhedonia. They’re just feeling like a little cut off, like they’re climbing a cliff and just can’t get to that top,” Dr. Cross said.
For a patient with emotional blunting, Dr. Cross said he might “switch to an antidepressant that’s more stimulating like an SNRI from an SSRI. You could also lower the dose and see if that helps, but I usually change the drug class.”
The study had no specific funding. Dr. Shad and Dr. Cross have no relevant conflicts of interest.
A version of this article first appeared on Medscape.com.